Tennessee, 2005

Damaging Winds in Tennessee, April 1, 2005

April 1, 2005 · NWS HUN · 2 events in 2 counties and zones

2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 1, 2:33 PM CST, 44 minutes earlier.

Area forecast discussion, Apr 1, 2:33 PM CST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
233 PM CST FRI APR 1 2005

.DISCUSSION...
EARLY AFTERNOON SFC ANALYSIS SHOWING SFC LOW NOW MOVING INTO
EASTERN LAUDERDALE COUNTY WITH COLD FRONT TRAILING SSWD ALONG THE
AL/MS STATE LINE. BROKEN LINE OF TSRAS HAS BEEN DEVELOPING ALONG
THE FRONT BUT SO FAR HAVE ONLY HAD ONE OR TWO MARGINAL STORMS.
MAINLY INSTABILITY AXIS STILL OUT AHEAD OF THE COLD FRONT ACROSS
NORTH CENTRAL AL SO STILL TIME FOR THE LINE TO UNDERGO SOME
INTENSIFICATION. MAIN THREAT STILL APPEARS TO BE MARGINALLY SEVERE
HAIL AND GUSTY WINDS. COLD FRONT WILL CONTINUE TO SURGE EASTWARD
DURING THE REMAINDER OF THE AFTERNOON. AS GRADIENT INCREASE MAY
SEE SOME GUSTY WINDS ACCOMPANY THE FRONT SIMILAR TO THE FROPA FROM
SUNDAY. ALL SIGNIFICANT SHRA/TSRA ACTIVITY SHOULD BE MOVING INTO
GA BY 6 PM.

UPPER TROF WILL CONTINUE TO CLOSE OFF OVER THE LOWER OH VALLEY
OVERNIGHT TONIGHT AND WILL KEEP THE CHANCE OF MAINLY LIGHT SHRAS
IN THE FCST. DECENT COLD ADVECTION AND TIGHTENING PRESSURE
GRADIENT AS LOW DEEPENS OFF TO THE NORTHEAST WILL KEEP GUSTY NW
WINDS OVER THE AREA OVERNIGHT.

ON SATURDAY...UPPER LOW WILL CONTINUE TO PUSH SLOWLY EASTWARD BUT
HUN FA WILL STILL BE UNDER ITS INFLUENCE. WHILE IT WILL BE MOSTLY
CLOUDY...AND PEAKS OF SUN WILL RESULT IN NEW CU DEVELOPMENT. LOW
LEVEL LAPSE RATE MAY EVEN BE SUFFICIENT ENOUGH FOR A FEW SHRAS AND
WILL KEEP LOW POPS IN THE FCST. NOT ENTIRELY OUT OF THE QUESTION
TO SEE A SNOW FLAKE AT THE HIGHEST ELEVATIONS OVER FRANKLIN COUNTY
TN DURING THE MORNING HOURS ON SATURDAY. PRESSURE GRADIENT WILL
REMAIN VERY TIGHT THROUGH THE DAY ON SATURDAY AND MIDSHIFT TONIGHT
WILL HAVE TO ISSUE A WIND ADVISORY FOR THE DAY ON SATURDAY WITH
SUSTAINED WINDS OF 25 TO 30 AND SOME GUSTS OF 35 TO 40 EXPECTED.
THUS WITH TEMPS STRUGGLING TO 50 DEGREES WINDS WILL MAKE IT FEEL
EVEN CHILLIER...AT LEAST BY EARLY APRIL STANDARDS.

TROF AXIS WILL BE WELL EAST OF THE AREA SATURDAY NIGHT AND
INSTABILITY CU WILL DISSIPATE WITH MAINLY CLEAR SKIES EXPECTED
OVERNIGHT. GRADIENT WILL ALSO BEGIN TO RELAX WITH WINDS BEGINNING
TO LIGHTEN.

SUNDAY WILL BE THE NICER DAY...AT LEAST FOR REAL SPRING WEATHER
LIKERS. ABUNDANT SUNSHINE AND TEMPS REBOUNDING BACK TO NEAR
NORMAL.

SFC HIGH WILL SHIFT EAST OF THE AREA FOR MON AND TUE WITH RETURN
SRLY FLOW KICKIGN IN HELPING TO BOOST TEMPS A FEW DEGREES ABOVE
NORMAL. STILL A LOT OF UNCERTAINTY WITH THE TIMING/POSITIONING AND
STRENGTH OF NEXT WEATHER MAKE MID NEXT WEEK. WITH MED RANGE MODELS
HAVING A DIFFICULT TIME WILL KEEP EXTEND FCST AS IS HINTING AT
BEST CHANCE FOR SHRAS/TSRAS ON WED. UPPER TROF MAY THEN CLOSE OFF
SOMEWHERE OVER THE EASTERN U.S. FOR LATE NEXT WEEK BUT OVERALL
CONFIDENCE IS LOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    44  52  37  68 /  50  30  10   0
SHOALS        43  54  37  69 /  50  30  10   0
CULLMAN       44  53  38  69 /  50  30  10   0
FAYETTEVILLE  45  50  37  67 /  50  30  10   0
FT PAYNE      45  51  37  66 /  60  30  10   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

TN...NONE.

&&

09
Hazardous weather outlook, Apr 1, 11:47 AM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1147 AM CST FRI APR 1 2005

ALZ001>010-016-TNZ076-096-097-020400-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
1147 AM CST FRI APR 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE..

.DAY ONE...(THROUGH TONIGHT)...

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO OVERSPREAD THE TENNESSEE
VALLEY THROUGHOUT THE AFTERNOON...WITH A SURFACE FRONT BISECTING THE
AREA. NORTH OF THE FRONT...LARGE HAIL UP TO ONE INCH IN DIAMETER IS
POSSIBLE. SOUTH OF THE FRONT...THE THREAT WILL BE FOR LARGE HAIL AND
WIND GUSTS UP TO 60 MPH IN ISOLATED THUNDERSTORMS. AN ISOLATED
TORNADO CANNOT BE RULED OUT BUT THE THREAT APPEARS MINIMAL AT THIS
TIME.

THERE IS A THREAT FOR THE STORMS TO CAUSE FLASH FLOODING...
ESPECIALLY IN CULLMAN...MARSHALL AND DEKALB COUNTIES...WHERE
SATURATED GROUND CONDITIONS STILL EXIST FROM RECENT RAINFALL.

THE HEAVIER PRECIPITATION WILL TAPER OFF FROM WEST TO EAST BY THE
EARLY AFTERNOON HOURS.  ADDITIONAL LIGHT RAIN WILL BE POSSIBLE
TONIGHT AS A UPPER LEVEL SYSTEM MOVES THROUGH.

.DAYS TWO THROUGH SEVEN...(SATURDAY THROUGH THURSDAY)...

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

NORTHWEST WINDS WILL INCREASE ON SATURDAY...WITH A FEW GUSTS
APPROACHING 30 TO 35 MPH.

.SPOTTER CALL TO ACTION STATEMENT...

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL ARE ENCOURAGED TO
MONITOR WEATHER CONDITIONS THIS AFTERNOON. PLEASE PASS ALONG ANY
STORM REPORTS. FORMAL ACTIVATION OF STORM SPOTTERS HAS NOT YET BEEN
REQUESTED...BUT IS POSSIBLE THIS AFTERNOON.

JE

In the hours before

Special weather statement, Apr 1, 1:32 PM CST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
132 PM CST FRI APR 1 2005

ALZ003-012000-
FRANKLIN AL-
132 PM CST FRI APR 1 2005

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS APPROACHING
FRANKLIN COUNTY ALABAMA...

AT 130 PM...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
EXTENDING FROM EVERGREEN TO BELMONT MISSISSIPPI...MOVING NORTHEAST AT
45 MPH. THIS LINE OF STORMS WILL AFFECT MUCH OF WESTERN FRANKLIN
COUNTY THROUGH 2 PM.

WIND GUSTS TO 50 MPH AND HAIL TO THE SIZE OF DIMES IS POSSIBLE WITH
THESE STORMS.

SOME COMMUNITIES THAT WILL AFFECTED INCLUDE...RED BAY...VINA...
HAMILTON...PLEASANT SITE...BELGREEN AND THE NATCHEZ TRACE PARKWAY.
PERSONS IN THE PATH OF THESE STORMS SHOULD SEEK SHELTER NOW.

THIS STORM COULD BECOME SEVERE AT ANY TIME. PLEASE CONTINUE TO
MONITOR FOR FUTURE STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE IN HUNTSVILLE.

RB
Special weather statement, Apr 1, 1:38 PM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
138 PM CST FRI APR 1 2005

ALZ002-012000-
COLBERT-
138 PM CST FRI APR 1 2005

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS AND LOCALLY
HEAVY RAINFALL IN COLBERT COUNTY ALABAMA...

AT 136 PM...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
EXTENDING FROM ZIP CITY TO RED BAY...MOVING EAST AND NORTHEAST AT 55
MPH. THIS LINE OF STORMS WILL AFFECT MUCH OF COLBERT COUNTY THROUGH 2
PM.

WIND GUSTS TO 50 MPH AND HAIL TO THE SIZE OF DIMES ARE POSSIBLE WITH
THESE STORMS.

SOME COMMUNITIES THAT WILL AFFECTED INCLUDE...CHEROKEE...MUSCLE
SHOALS...TUSCUMBIA...SHEFFIELD...AND RED ROCK. THE NATCHEZ TRACE
PARKWAY WILL ALSO BE AFFECTED. PERSONS IN THE PATH OF THESE STORMS
SHOULD SEEK SHELTER NOW.

THIS STORM COULD BECOME SEVERE AT ANY TIME. PLEASE CONTINUE TO
MONITOR FOR FUTURE STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE IN HUNTSVILLE.

JE
Special weather statement, Apr 1, 2:18 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
218 PM CST FRI APR 1 2005

ALZ003-004-012045-
FRANKLIN AL-LAWRENCE-
218 PM CST FRI APR 1 2005

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS AND LOCALLY
HEAVY RAINFALL FOR FRANKLIN AND LAWRENCE COUNTIES ALABAMA...

AT 218 PM...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
EXTENDING FROM HAMILTON TO HODGES...AND NEAR PLEASANT RIDGE...MOVING
EAST AND NORTHEAST AT 55 MPH. THIS LINE OF STORMS WILL AFFECT MUCH OF
CENTRAL AND EASTERN FRANKLIN...AND MUCH OF WESTERN AND CENTRAL
LAWRENCE COUNTY THROUGH 245 PM CST.

WIND GUSTS TO 50 MPH AND HAIL TO THE SIZE OF DIMES ARE POSSIBLE WITH
THESE STORMS.

SOME COMMUNITIES THAT WILL AFFECTED INCLUDE...DUKETON...PHIL
CAMPBELL...THARPTON...MOUNT HOPE...MOULTON...AND TOWN CREEK. PERSONS
IN THE PATH OF THESE STORMS SHOULD SEEK SHELTER NOW.

THIS STORM COULD BECOME SEVERE AT ANY TIME. PLEASE CONTINUE TO
MONITOR FOR FUTURE STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE IN HUNTSVILLE.

RSB
Special weather statement, Apr 1, 2:39 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
239 PM CST FRI APR 1 2005

ALZ001>003-012145-
COLBERT AL-FRANKLIN AL-LAUDERDALE AL-

THE NATIONAL WEATHER SERVICE HAS CANCELED SEVERE THUNDERSTORM
WATCH 122 FOR THE FOLLOWING AREAS

IN ALABAMA THIS CANCELS 3 COUNTIES

IN NORTHWEST ALABAMA

COLBERT               FRANKLIN AL           LAUDERDALE

THIS INCLUDES THE CITIES OF...MUSCLE SHOALS...
RUSSELLVILLE AND FLORENCE

ALZ004>010-016-TNZ076-096>097-020000-
CULLMAN AL-DEKALB AL-JACKSON AL-LAWRENCE AL-
LIMESTONE AL-MADISON AL-MARSHALL AL-MORGAN AL-
FRANKLIN TN-LINCOLN TN-MOORE TN-

SEVERE THUNDERSTORM WATCH NUMBER 122 REMAINS VALID UNTIL 6 PM CST
FOR THE FOLLOWING AREAS

IN ALABAMA THIS WATCH INCLUDES 8 COUNTIES

IN NORTH CENTRAL ALABAMA

CULLMAN               LIMESTONE             MADISON
MORGAN

IN NORTHEAST ALABAMA

DEKALB                JACKSON               MARSHALL

IN NORTHWEST ALABAMA

LAWRENCE

IN TENNESSEE THIS WATCH INCLUDES 3 COUNTIES

IN SOUTHERN MIDDLE TENNESSEE

FRANKLIN TN           LINCOLN               MOORE

THIS INCLUDES THE CITIES OF...FAYETTEVILLE...HARTSELLE...
FORT PAYNE...MOULTON...GUNTERSVILLE...ATHENS...LYNCHBURG...
CULLMAN...SCOTTSBORO...HUNTSVILLE AND WINCHESTER
Special weather statement, Apr 1, 3:05 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
305 PM CST FRI APR 1 2005

ALZ004>007-012130-
LAWRENCE-LIMESTONE-MADISON-MORGAN-
305 PM CST FRI APR 1 2005

...SIGNIFICANT WEATHER ALERT FOR A STRONG THUNDERSTORM AND LOCALLY
HEAVY RAINFALL AFFECTING LAWRENCE...LIMESTONE...MADISON...AND MORGAN
COUNTIES...

AT 305 PM...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
EXTENDING FROM RURAL SOUTH CENTRAL FRANKLIN COUNTY...TO HILLSBORO TO
ELKMONT...MOVING EAST AND NORTHEAST AT 45 MPH. THIS LINE OF STORMS
WILL AFFECT MUCH OF EASTERN AND NORTHERN LAWRENCE COUNTY....MUCH OF
LIMESTONE COUNTY...AND WESTERN MORGAN...AND NORTHWEST MADISON COUNTY
THROUGH 330 PM CST.

WIND GUSTS TO 50 MPH...HAIL TO THE SIZE OF DIMES...AND FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES ARE POSSIBLE WITH THESE STORMS. PERSONS
IN THE PATHS OF THESE SHOULD SEEK SHELTER NOW.

THIS STORM COULD BECOME SEVERE AT ANY TIME. PLEASE CONTINUE TO
MONITOR FOR FUTURE STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE IN HUNTSVILLE.

RSB
Special weather statement, Apr 1, 3:05 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
305 PM CST FRI APR 1 2005

ALZ004>007-012130-
LAWRENCE-LIMESTONE-MADISON-MORGAN-
305 PM CST FRI APR 1 2005

...SIGNIFICANT WEATHER ALERT FOR STRONG THUNDERSTORMS AND LOCALLY
HEAVY RAINFALL AFFECTING LAWRENCE...LIMESTONE...MADISON...AND MORGAN
COUNTIES...

AT 305 PM...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
EXTENDING FROM RURAL SOUTH CENTRAL FRANKLIN COUNTY...TO HILLSBORO TO
ELKMONT...MOVING EAST AND NORTHEAST AT 45 MPH. THIS LINE OF STORMS
WILL AFFECT MUCH OF EASTERN AND NORTHERN LAWRENCE COUNTY....MUCH OF
LIMESTONE COUNTY...AND WESTERN MORGAN...AND NORTHWEST MADISON COUNTY
THROUGH 330 PM CST.

WIND GUSTS TO 50 MPH...HAIL TO THE SIZE OF DIMES...AND FREQUENT CLOUD
TO GROUND LIGHTNING STRIKES ARE POSSIBLE WITH THESE STORMS. PERSONS
IN THE PATHS OF THESE STORMS SHOULD SEEK SHELTER NOW.

THESE STORMS COULD BECOME SEVERE AT ANY TIME. PLEASE CONTINUE TO
MONITOR FOR FUTURE STATEMENTS AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE IN HUNTSVILLE.

RSB

The radar

The Northeast Alabama radar (KHTX), 49 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lincoln

When
April 1, 3:17 PM CST to 3:18 PM CST
Where
Lincoln County, 5 mi S of Fayetteville
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
35.083, -86.583

A tree and power pole were blown down by thunderstorm winds in Park City.

Thunderstorm Wind, Franklin

When
April 1, 3:40 PM CST to 3:41 PM CST
Where
Franklin County, Huntland
Measured
50 kt (58 mph) estimated gust
Reported by
UNKNOWN
Coordinates
35.050, -86.267

Estimated thunderstorm wind gust of 60 mph was reported in Huntland.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2005Every state in 2005This day in weather historyWarnings in Tennessee, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447181, 5447182.